LINKEDINCOMMENTMORE

Dear Dr. Roach: I took 70 milligrams of alendronate once a week due to the results of my bone mineral density scan performed in April this year. At that time, I was diagnosed with osteopenia.

I recently researched the side effects of this drug and decided to discontinue its use. My first symptom of this drug’s side effect was a sudden increase in hair loss.

My questions are: How long will my body take to get rid of this drug? What can I do to prevent my hair from continuing to fall out?

M.E.

Dear M.E.: I found many case reports of hair loss after the use of alendronate (Fosamax) and similar drugs (a class called bisphosphonates). Why it happens isn’t clear — one review from the Netherlands speculated that it might have to do with cholesterol in the hair, since bisphosphonates affect an enzyme that is also associated with cholesterol (and some medications to lower cholesterol can increase hair loss).

Your questions aren’t easy to answer. Alendronate binds to bone and is released slowly as the bone is remodeled and rebuilt through natural processes. This takes course over as many as 10 years.

However, the amount of medication in the blood — and thus its ability to travel to the scalp — would be very small.

As far as what to do about it, I couldn’t find any specific treatment for hair loss related to this medication. If the Dutch authors are correct, perhaps increasing cholesterol consumption a bit (found in animal fats, like butter) could help, but for overall and heart health, I wouldn’t want you to go overboard.

Dear Dr. Roach: My son is 46 years old and has been having problems with ringing in the ears and his balance, and some problems with his vision. He had an MRI, and the doctor said that the scan showed a posterior fossa mega cisterna magna; the size was 23-by-45-by-35 mm.

I have no idea what this is or what the prognosis might be. He is to see another doctor, but they have not been able to see him yet.

Could you please tell us something about this kind of cyst?

Anon.

Dear Anon: The cisterna magna is a normal space in the back of the brain, and it is filled with cerebrospinal fluid. In some people, they are larger than normal. In the vast majority of those cases, the mega cisterna magna has no correlation with the symptoms for which the MRI was obtained.

One study showed no clinically significant neurological problems in people with incidentally found mega cisterna magnae. The neurologist your son probably will see will be able to take a look at his MRI scan and tell whether it is the likely case of an incidental finding of no consequence.

MRI scans are so sensitive that we are finding many slight abnormalities that some people have, but that don’t affect their function.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1LjFAfk